Friday, March 18, 2011


So..if any of you are on my facebook you are aware of my recent soapbox I'm on. 

Here it is in a nutshell...expectant mothers who are high risk, usually who have experienced a loss or pre-term birth are typically prescribed a weekly injection of progesterone.  This drug has been used and compounded at pharmacies for YEARS, usually costing mother around $11.  Recently a company "claimed" the drug and submitted to the FDA to have sole rights for production.  It was granted.  Overnight cease and desist letters were sent to all compounding pharmacies and they were threatened with fines.  The kicker...the cost went $1500 dollars per shot.  No folks, not a typo...and these are WEEKLY shots. 

There are a couple Senators who are calling for an FTC investigation into this.  I want to urge everyone to contact their Senator requesting that they join in this call for a federal investigation. 

Here is a link on how to find your Senator.

If it helps here is a sample letter than you can work with.
I am writing you today to respectfully request that you join with Senator Brown of Ohio in calling for an FTC investigation into the price gouging by KV Pharmaceuticals on their drug Makena.
Prior to this FDA approval of the drug, progesterone injections were available from compounding pharmacies for roughly $11 per injection, now the cost has skyrocketed to $1500 per injection.  Even with the assistance program many women will fall through the cracks and many babies will needlessly suffer by being born too soon.  This doesn't just effect expectant mothers, it will also result in an increase in insurance costs are companies are forced to pay this outrageous price.   
(and if you have a personal story, I urge you to share it).


Jessie said...

I sent one to both Senators! That is crazy!

Jessie said...
This comment has been removed by the author.
Claire said...

That is awful! I hope you have a lot of success with your campaign.


Jen said...

I hate to point this out so late, but it should read "AFFECT" mothers instead of "EFFECT". I know it seems petty, but little errors like that can detract from the importance of a message.

Erin said...

Thanks Jen...wish you coulda been here sooner to help but NOOO...someone had to go have a

I'll embarrassingly admit that I have a really hard time with effect/affect...I just do...:-/